• Home  / 
  • Health
  •  /  Can Shock Therapy Cause Memory Loss and Confusion?

Can Shock Therapy Cause Memory Loss and Confusion?

By Dave / January 29, 2007

mriElectroconvulsive (shock) therapy can cause memory loss and confusion.

A previous post touches on other causes of short term memory loss.

Electroconvulsive therapy’s known side effects not only include memory loss and confusion, but also headaches, hypotension (low blood pressure), a fast heart beat (tachycardia) and a possible allergic reaction to the anesthesia used during the therapy.

Basically, an ECT treatment induces a seizure. About 3 out of 10,000 people may actually die from electroshock therapy.

True to your question, ECT (electroconvulsive therapy) is commonly used to treat depression, bipolar and a few other disorders as well. There are some health conditions that contraindicate for ECT. Your health care provider should have ruled these out before suggesting ECT.

You have every right to talk to your doctor about any aspects of your treatment, including side effects. He should be willing and able to answer your questions and confirm for you that the side effects of the treatment include both memory loss and confusion.

Hopefully, your doctor did warn you about the side effects of ECT before the treatments started.

You should also fully understand the effects of any medication that you are taking. Sometimes a pharmacist is much more helpful in telling you about the side effects of any given medication than your doctor.

Next time you pick up your medication from the pharmacy ask for a list of side effects. The pharmacist should be happy to provide that kind of information to you. You’ll be surprised at just how many side effects have been recorded for each medication.

One of the problems with medication for depression is that you may need to increase the dosages or change medications over time.

I read a story recently about a man who had been on similar medication for 23 years. He had felt lifeless during that time. One day, his doctor was not available and he was forced to cut his dosage in half to make it until the next appointment. He instantly felt better. The medication was causing side effects which may not have been measurable via any test.

If you are not happy with the effects of the shock treatment, try asking your doctor about any other alternatives he might have to offer. If you don’t like the answer he gives, you have every right to seek a second, third, fourth or even more opinions.

Another option might be to consult several licensed psychologists as they may have different approaches to treating depression and bipolar disorder.

brain-side

Some alternatives that might be worth investigating:

1. This site [aff] has a number of herbal supplements for depression and many other health related problems. [ Note: Be sure to check with your doctor, because there could be dangerous interactions between the medication you are taking and an herbal formula.]

In Europe, many people believe that they have obtained relief from depression by taking St. John’s Wort – a plant and herbal supplement that is used more frequently there.

2. Interesting Reading – A. There is a book called Seven Steps to a Depression Free Life [aff] – it is written by a woman who claims to be a successful life coach that once suffered from terrible bouts of depression. She talks about concepts such has how it isn’t enough to be depression free, it is important to feel fully alive. ( I have not read this book, but it does spark my curiosity.)

B. Bipolar reading: This book is by another woman who manages her bipolar disorder [aff] without utilizing drugs. She describes the toxicity she experienced from the medications she was taking previously and how that affected her life. Today she is better. I have not read this book.

C. Depression – End Depression Now – This book sounds like it focuses on finding the reasons why you are depressed and correcting them, rather than masking the ‘feeling of depression’ with medications. I have not read this one either.

I hope that answered your question. I’m not suggesting any particular course of action. I merely pointed out some interesting related material.

Seek to communicate with your physician about your concerns with your ECT treatment. Always remember that you can seek second, third and more opinions if you are not happy with the answers you receive from your doctor.

The FDA has not approved nor validated any statements on this site. This post is not meant to provide advice. If you have or think you have a mental disorder or health problem, you should visit your physician for diagnosis and treatment.

Tags: , electroconvulsive therapy,

brain

About the author

Dave